Iowa, 2016

Flash Flooding and Flooding in Iowa, September 21 to 23, 2016

September 21 to 23, 2016 · NWS DMX · 56 events in 9 counties and zones

An ideal setup was seen across northern and central Iowa for repeated rounds of heavy rainfall and severe weather. A weak warm frontal boundary stalled out across the area as it transitioned to a stationary boundary and allowed multiple rounds of storms to initiate on the 21st and well into the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$700,000
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An ideal setup was seen across northern and central Iowa for repeated rounds of heavy rainfall and severe weather. A weak warm frontal boundary stalled out across the area as it transitioned to a stationary boundary and allowed multiple rounds of storms to initiate on the 21st and well into the 22nd. Primarily heavy rainfall and flooding was seen, however a couple of hail and a handful of damaging wind reports were received as well. The hardest hit areas were from roughly Forest City on southeast towards Mason city and Waverly. Rainfall amounts of 4 to 6 plus inches were seen, with greatest amounts just outside of the Des Moines county warning area in and around Charles City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 3:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 21, 3:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
412 AM CDT Wed Sep 21 2016

.SHORT TERM.../Today/
Issued at 405 AM CDT Wed Sep 21 2016

Thunderstorms have remained north and northeast of the forecast
area early this morning and just north of a warm front that is
currently near the IA/MN border. The lower res solutions such as
the GFS/ECMWF/NAM all tried to drive this convection down the
instability gradient and into central Iowa this morning. The CAMs
are much more in tune with the current situation generally keeping
convection out of the forecast area until mid to late afternoon.
The exception is potential for a few sprinkles/light showers over
the far north where high level theta-e advection has commenced.

A broad cirrus shield is currently moving into western IA and may
play a role in limiting convective development today. Good elevated
mixed layer in place this morning with steep lapse rates and good
instability aloft. Convective temperatures in the upper 80s to low
90s may difficult to reach today though if the cirrus deck is
thicker than expected. In addition the moisture advection and first
wave of energy associated with tropical storm Paine will not arrive
over northern Iowa until late this afternoon. Overall have backed
off PoPs today before increasing across the north late this
afternoon. The EML should hold most of the day and may not have much
convective development until the low level jet strengthens this
evening. Deep layer shear will remain weak into this afternoon
therefore it will be difficult for organized storms to develop
through 7 pm however given the amount of instability any surface
based storm that does develop will have the potential of damaging
wind gusts and localized hail along with locally heavy rainfall. The
flash flood watch remains in effect for the far north though areal
coverage of storms should remain limited. PWAT values by this
afternoon will be nearing 2 inches or over 200 percent of normal.

.LONG TERM.../Tonight through Tuesday/
Issued at 405 AM CDT Wed Sep 21 2016

The main forecast concern was focused on heavy rain potential
tonight into Thursday across western to northern Iowa. Models
remain in fairly good agreement with the location and timing of
convection and leaned toward a blend of the NAM/GFS/ECMWF tonight
into tomorrow and then closer to the GFS through the remainder of
the forecast.

Tonight into Friday...Very impressive moisture plume evident on
Water Vapor Satellite will continue to pump significant tropical
moisture into the state tonight into Thursday. Stationary front
looks to remain planted along the Minnesota/Iowa border tonight and
possibly get shifted northward slightly with the strong WAA
throughout the day into this evening. Iowa remains entrenched within
west to southwest flow aloft with several shortwaves training across
the state tonight into Thursday evening. The strongest push of Theta-
E advection looks to be between 03z and 12z Thursday and have
highest pops going across northern Iowa during this time. Plenty of
moisture transport into the forecast area with PWATs ranging from
1.6 to 1.9 inches, which is roughly 200-250% of normal or +2-3 sigma
for this time of year.  Even surface dew points remain near 70
tonight, but there is some mid-level dry air tonight that will
ward off the heavy rain until after 03z Thursday when the column
becomes deeply saturated over northern Iowa. Warm layer cloud
depths are around 3500 meters with weak Corfidi vectors generally
oriented with the storm motion vectors tonight into Thursday
morning, and thus efficient rain producers and training are
likely over northern Iowa. Therefore, no changes to the ongoing
Flash Flood Watch.

Another shortwave combined with weak Theta-E advection in the
vicinity of the surface boundary draped over western to north-
central Iowa Thursday night will lead to another round of storms
over northern Iowa. Similar PWATs and slightly higher warm layer
cloud depths but weaker moisture transport into the state and a
bit stronger Corfidi vectors, so not the best set up for training
heavy rain producers but still the threat exist. Depending how
tonight into Thursday shapes up, another Flash Flood Watch might
be needed over northern Iowa. Some lingering storms are possible
Friday morning over northern Iowa, but overall Friday looks to be
dry for much of central Iowa with a strong ridge building into the
region.

Saturday through Tuesday...Very deep and strong upper level trough
digs into the western CONUS at the beginning of the weekend and
slowly transitions eastward and pushes a cold front through the
state Saturday night into Sunday. Yet another round of storms and
heavy rain potential for Iowa during this time. Storms linger
across the east Sunday night, but much of the precip looks to
further east by early Monday. However, GFS and even the ECMWF are
suggesting the low to strengthen and become cutoff or remain
stationary across the central CONUS through late next week. Thus,
providing focus for periods of showers, cloudy skies, and cooler
temperatures into the state by Monday and lasting for much of the
week. 850 mb temperatures drop to +2C by mid-week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1151 PM CDT Tue Sep 20 2016

Storms have fired across southern MN and may trickle southeastward
toward KMCW and KALO. Current trends expect the storms to slide
just east of the CWA, but will have to monitor. Still left the
VCTS for the possibility. Otherwise southerly winds picking up
again during the day Tuesday. Additional storm activity expected
late Wednesday. May end up being beyond the current forecast
period, so have not included in the TAF currently.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for IAZ004>007-
015>017.

Flash Flood Watch from this evening through Thursday evening for
IAZ023>028-033>039-044>048.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Beerends
Hazardous weather outlook, Sep 21, 4:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT WED SEP 21 2016

IAZ004>007-015>017-023>028-033>039-044>048-221045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
539 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO THURSDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
HEAVY RAIN IS ALSO ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.

IAZ049-050-057>062-070>075-081>086-092>097-221045-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THEN, THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY.
HOWEVER, THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.

KLP

The radar

The Des Moines radar (KDMX), 153 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

31 heavy rain, 7 thunderstorm wind, 7 flash flood, 6 flood, 5 hail. Local standard time, as filed.

Heavy Rain, Hancock

When
September 21, 5:00 AM CST to September 22, 5:00 AM CST
Where
Hancock County, 1.22 mi NE of Britt
Reported by
CoCoRaHS
Coordinates
43.110, -93.800

CoCoRaHS observer in Britt recorded heavy rainfall of 2.45 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 21, 5:00 AM CST to September 22, 5:00 AM CST
Where
Winnebago County, Lake Mills
Reported by
CoCoRaHS
Coordinates
43.420, -93.530

CoCoRaHS observer in Lake Mills recorded heavy rainfall of 2.07 inches over the last 24 hours.

Heavy Rain, Butler

When
September 21, 5:00 AM CST to September 22, 5:00 PM CST
Where
Butler County, 1.23 mi NW of Parkersburg
Reported by
COOP Observer
Coordinates
42.580, -92.800

Coop observer recorded heavy rainfall of 3.15 inches, over a duration of 36 hours.

Heavy Rain, Cerro Gordo

When
September 21, 5:53 AM CST to September 22, 5:53 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS recorded heavy rainfall of 2.53 inches over the last 24 hours.

Heavy Rain, Hancock

When
September 21, 5:55 AM CST to September 22, 5:55 AM CST
Where
Hancock County, 3.6 mi NNW of Miller
Reported by
AWOS
Coordinates
43.230, -93.620

Forest City AWOS recorded heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Bremer County, 1.47 mi NNW of Tripoli
Reported by
COOP Observer
Coordinates
42.820, -92.260

Coop observer recorded heavy rainfall of 2.3 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Winnebago County, 1.71 mi NE of Forest City
Reported by
COOP Observer
Coordinates
43.290, -93.630

Coop observer KIOW Radio recorded heavy rainfall of 3.05 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Winnebago County, 0.69 mi N of Lake Mills
Reported by
COOP Observer
Coordinates
43.430, -93.530

Coop observer recorded heavy rainfall of 2.1 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, Mason City
Reported by
ASOS
Coordinates
43.150, -93.200

Mason City ASOS recorded heavy rainfall of 2.53 inches over the last 24 hours.

Heavy Rain, Story

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Story County, 0.51 mi W of Zearing
Reported by
COOP Observer
Coordinates
42.170, -93.310

Coop observer recorded heavy rainfall of 2.25 inches over the last 24 hours.

Heavy Rain, Worth

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Worth County, 0.5 mi W of Northwood
Reported by
COOP Observer
Coordinates
43.450, -93.230

Coop observer recorded heavy rainfall of 4.13 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
Public
Coordinates
43.170, -93.190

Public reported heavy rainfall of 2.88 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Reported by
Social Media
Coordinates
43.140, -93.370

Public reported heavy rainfall of 4.00 inches over the last 24 hours.

Heavy Rain, Hancock

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Hancock County, 0.86 mi NW of Kanawha
Reported by
COOP Observer
Coordinates
42.940, -93.790

Coop observer recorded heavy rainfall of 2.26 inches over the last 24 hours.

Heavy Rain, Butler

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Butler County, Shell Rock
Reported by
COOP Observer
Coordinates
42.720, -92.580

Coop observer recorded heavy rainfall of 2.35 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, 0.69 mi N of Mason City
Reported by
COOP Observer
Coordinates
43.160, -93.200

Coop observer KIMT TV recorded heavy rainfall of 2.38 inches over the last 24 hours.

Heavy Rain, Worth

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Worth County, Northwood
Reported by
COOP Observer
Coordinates
43.450, -93.220

Coop observer recorded heavy rainfall of 4.13 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Reported by
CoCoRaHS
Coordinates
42.980, -93.320

CoCoRaHS observer in Swaledale recorded heavy rainfall of 2.4 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Winnebago County, 1.38 mi S of Lake Mills
Reported by
COOP Observer
Coordinates
43.400, -93.530

Coop observer recorded heavy rainfall of 2.1 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Cerro Gordo County, 2.13 mi NNW of Portland
Reported by
CoCoRaHS
Coordinates
43.160, -93.140

CoCoRaHS observer recorded heavy rainfall of 2.61 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Butler

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Butler County, Clarksville
Reported by
CoCoRaHS
Coordinates
42.780, -92.670

CoCoRaHS observer recorded heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Bremer

When
September 21, 8:45 AM CST to September 22, 8:45 AM CST
Where
Bremer County, 2.81 mi N of Tripoli
Reported by
Mesonet
Coordinates
42.840, -92.260

Mesonet station recorded heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 9:00 AM CST to September 22, 9:00 AM CST
Where
Cerro Gordo County, 0.69 mi S of Clear Lake
Reported by
Mesonet
Coordinates
43.120, -93.380

Mesonet station recorded heavy rainfall of 2.27 inches over the last 24 hours.

Heavy Rain, Grundy

When
September 21, 9:00 AM CST to September 22, 9:00 AM CST
Where
Grundy County, 3.45 mi N of Dike
Reported by
Mesonet
Coordinates
42.520, -92.630

Mesonet station recorded heavy rainfall of 2.37 inches over the last 24 hours.

Heavy Rain, Wright

When
September 21, 9:00 AM CST to September 22, 9:00 AM CST
Where
Wright County, 2.07 mi N of Solberg
Reported by
Mesonet
Coordinates
42.760, -93.620

Mesonet station recorded heavy rainfall of 2.15 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
September 21, 9:30 AM CST to September 22, 9:30 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
Mesonet
Coordinates
43.170, -93.190

Mesonet station recorded heavy rainfall of 4.21 inches over the last 24 hours.

Heavy Rain, Winnebago

When
September 21, 1:30 PM CST to September 22, 8:30 AM CST
Where
Winnebago County, 0.5 mi W of Leland
Reported by
Public
Coordinates
43.330, -93.640

Public reported storm total heavy rainfall of 3.03 inches.

Hail, Cerro Gordo

When
September 21, 2:32 PM CST
Where
Cerro Gordo County, 2.45 mi SW of Cartersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -93.120

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Cerro Gordo

When
September 21, 2:55 PM CST
Where
Cerro Gordo County, 2.07 mi S of Hanford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -93.150

Trained spotter reported 3 inch tree branches down along with quarter sized hail.

Heavy Rain, Butler

When
September 21, 3:00 PM CST to 8:30 PM CST
Where
Butler County, Greene
Reported by
Fire Department/Rescue
Coordinates
42.900, -92.800

Green fire department reported heavy rainfall of 7.50 inches storm total.

Heavy Rain, Butler

When
September 21, 3:00 PM CST to September 22, 5:00 PM CST
Where
Butler County, Greene
Reported by
Fire Department/Rescue
Coordinates
42.900, -92.800

Greene fire department reported a storm total rainfall since beginning Wednesday of 10.40 inches. Total rainfall since last report, 7.5 inches through 10:47pm previous night, was 2.9 inches. Relayed by Butler County Emergency Manager.

Heavy Rain, Worth

When
September 21, 3:30 PM CST to September 22, 9:30 AM CST
Where
Worth County, 2.13 mi SSE of Deer Creek
Reported by
Social Media
Coordinates
43.450, -93.120

Public reported heavy rainfall of 6.25 inches from yesterday evening through this morning.

Thunderstorm Wind, Cerro Gordo

When
September 21, 4:50 PM CST
Where
Cerro Gordo County, 0.63 mi E of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.151, -93.188

Amateur radio operator reported tree limbs approximately 3 inches in diameter down.

Hail, Cerro Gordo

When
September 21, 4:50 PM CST to 5:00 PM CST
Where
Cerro Gordo County, 0.69 mi N of Rock Falls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.230, -93.080

Trained spotter reported hail lasted for around 10 minutes, starting out as pea sized and gradually got bigger to around half dollar size.

Thunderstorm Wind, Cerro Gordo

When
September 21, 5:17 PM CST
Where
Cerro Gordo County, 3.33 mi ENE of Portland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.150, -93.070

Public reported a large tree downed, estimated 1 foot or more in diameter.

Flash Flood, Cerro Gordo

When
September 21, 5:30 PM CST to 11:25 PM CST
Where
Cerro Gordo County, 0.84 mi WNW of Freeman to 0.55 mi WSW of Freeman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.226, -93.215

Trained spotter reported creek in pasture out of banks and rising. Location estimated.

Thunderstorm Wind, Butler

When
September 21, 5:38 PM CST
Where
Butler County, 1.52 mi E of Greene
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.900, -92.770

Observed tree damage in storm chaser live video stream. Multiple large tree limbs down.

Thunderstorm Wind, Butler

When
September 21, 5:40 PM CST
Where
Butler County, Greene
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Emergency manager reported trees down on roofs and power lines. Extent of damage unknown at the time. Time estimated from radar.

Thunderstorm Wind, Butler

When
September 21, 5:45 PM CST
Where
Butler County, Greene
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Emergency manager reported widespread tree damage throughout town, including several trees on houses.

Hail, Cerro Gordo

When
September 21, 5:50 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Trained spotter reported penny sized hail.

Flash Flood, Cerro Gordo

When
September 21, 6:00 PM CST to 9:40 PM CST
Where
Cerro Gordo County, 2 mi NW of Rockwell to 1.51 mi WSW of Rockwell
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
42.998, -93.211

DOT reported county roads flooded near Rockwell. Delayed report.

Hail, Butler

When
September 21, 6:11 PM CST
Where
Butler County, Greene
Measured
1 in hail
Reported by
Social Media
Coordinates
42.900, -92.800

Public reported quarter sized hail.

Hail, Butler

When
September 21, 6:49 PM CST
Where
Butler County, 0.51 mi W of Greene
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.900, -92.810

Emergency manager reported quarter sized hail.

Flash Flood, Cerro Gordo

When
September 21, 7:15 PM CST to 11:25 PM CST
Where
Cerro Gordo County, 0.87 mi NNE of Mason City to 0.47 mi ENE of Mason City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.161, -93.191

Cerro Gordo County dispatch noted that East Park had been fully closed due to flooding.

Flash Flood, Butler

When
September 21, 9:40 PM CST to September 22, 6:59 AM CST
Where
Butler County, 4.21 mi W of Greene to 4.71 mi WNW of Wilmar
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
42.907, -92.882

Emergency Manager reported many roads closed throughout the northern fourth of Butler county. The Shell Rock river reported beginning to leave its banks and moving toward businesses in downtown Greene. Sandbagging ongoing in Green and Clarksville.

Flash Flood, Butler

When
September 22, 12:47 AM CST to 6:59 AM CST
Where
Butler County, 1.5 mi WNW of Greene to 1.29 mi ENE of Greene
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.905, -92.829

Emergency manager reported multiple homes in Greene now being impacted by floodwaters from the rapidly rising Shell Rock river. Also estimated that the river is near the level it reached in 2008.

Flash Flood, Butler

When
September 22, 4:00 AM CST to 6:59 AM CST
Where
Butler County, 1.39 mi WNW of Greene to 1.42 mi ENE of Greene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.905, -92.827

Law enforcement reported evacuations occurring in Greene due to flash flooding.

Thunderstorm Wind, Grundy

When
September 22, 4:15 AM CST
Where
Grundy County, 4.18 mi N of Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
42.490, -92.930

Public reported damage to several large trees. Time estimated.

Flash Flood, Cerro Gordo

When
September 22, 5:20 AM CST to 9:00 AM CST
Where
Cerro Gordo County, 1.29 mi SW of Rockwell to 1.66 mi NW of Rockwell
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
42.967, -93.198

Law enforcement reported barricades put up due to street flooding along Highway 65 near Rockwell.

Flood, Bremer

When
September 22, 5:30 AM CST to September 23, 10:00 AM CST
Where
Bremer County, 1.39 mi NW of Plainfield to 1.24 mi SW of Plainfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.865, -92.549

Law enforcement reported street flooding along 130th in Plainfield, along with several other roads in the Plainfield area.

Flood, Butler

When
September 22, 7:26 AM CST to September 23, 10:00 AM CST
Where
Butler County, 1.63 mi WNW of Greene to 0.48 mi SW of Greene
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.906, -92.831

Emergency manager reported most roads closed in and around Greene. The only way to access the town is via Highway 14. Delayed report.

Flood, Butler

When
September 22, 12:25 PM CST to September 23, 10:00 AM CST
Where
Butler County, 0.69 mi S of Clarksville to 0.73 mi S of Clarksville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
42.770, -92.670

Public reported water over the road on Highway 188 just south of Clarksville.

Flood, Bremer

When
September 22, 1:24 PM CST to September 23, 10:00 AM CST
Where
Bremer County, 3.95 mi SW of Frederika to 3.5 mi NE of Bremer
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.833, -92.344

Iowa DOT reported US Highway 63 closed to southbound traffic due to flooding. Detour in place.

Flood, Butler

When
September 22, 1:25 PM CST to September 23, 10:00 AM CST
Where
Butler County, 0.69 mi S of Clarksville to 2.45 mi SE of Clarksville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.770, -92.670

Iowa DOT reported Highway 188 closed in both directions due to flooding. Detour in place.

Flood, Butler

When
September 22, 9:10 PM CST to September 23, 10:00 AM CST
Where
Butler County, 1.29 mi NW of Clarksville to 0.88 mi NNE of Clarksville
Cause
Dam / Levee Break
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
42.795, -92.685

Emergency Manager reported levee on the west side of Clarksville along the Shell Rock river failed and the southwest side of town is flooding. Residents being evacuated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659360, 659361, 659395, 659364, 659365, 659366, 659367, 659368, 659369, 659370, 659371, 659372, 659373, 659374, 659375, 659376, 659377, 659378, 659379, 659380, 659381, 659382, 659384, 659385, 659386, 659387, 659388, 659391, 659341, 659342, 659356, 659394, 659389, 659343, 659344, 659345, 659346, 659347, 659348, 659349, and more.